Jump to content
CrazyBoards.org

Recommended Posts

It's been a bit of a ride.

Tegretol + mondo wellbutrin = depression

Lamictal + less tegretol + mondo wellbutrin = mixed state

Lamictal + no tegretol + less wellbutrin = great energy but no mania (best of all worlds)

Lamictal + wellbutrin + estradiol = what the fuck?

Ten days ago I go to my hormone nurse (a doll and quite competent) who tells me those night sweats I've been having with my insomnia are hot flashes and oh by the way, no periods for 4 months means honey, you're in the throes of menopause.  She gives me .9mg of estradiol to take at night (the version she gave me is a high-quality bioidentical hormone).

For a week I did so, had fewer hot flashes and slightly better sleep.  But a few days into it I started to get very, very exhausted halfway through the day.  Then exhausted in the morning.  Then when I got up.  I called her Tuesday and she said maybe I need more estrogen, so she upped me to 1.8 mg a day.

They say our girly hormones can do a number on lamictal, and I'm here to say apparently they're right.  Yesterday is a blur, though I still got some work done.  Today I had oral arguments in a hearing and I was a mess.  Even though I was well prepared and had a good strategy, my heart was pounding and my pulse was racing.  I argued well, according to my colleague who came to meet our new least-favorite opposing counsel, but I felt horrible, exhausted and discouraged, and as soon as it was over I left my buddy in his office, holed up in my office, and wept.  Thing is, the hearing went even better than expected, the judge's order was favorable to me, and I did fine.  But I was so stressed that I just crashed.

Called Sidne again, and she said I still seem to be very sensitive to estrogen and to cut the pills in quarter so I can try to get control and still get a little bit of hot-flash relief.  That's what I did tonight.  I guess ultimately I'll have to choose between insomnia/night sweats and depression/lamictal malfunction.

Anyway, I thought this might be useful to other chicks out there who are on lamictal and contemplate BC or hormone replacement, or maybe someone has advice for me.  Sadly, I'll need to avoid not only estradiol but even plant-derived estrogens from herbs and soy.  Oh, and I take progesterone too, which hasn't caused me trouble, so it's not that I need a combination hormone.  It just won't work for me.

Link to comment
Share on other sites

Guest Llamanator

Yes, yes, yes, yes, yes.

I'm on combined progestin-estrogen BCPs to help deal with PCOS, and they do have a definite effect on Lamictal.

What they do is lower the level running around in your system. Predictibly, one week a month, I go *up* as the level of Lamictal in my system rises thanks to the lack of estrogen. Sometimes this is a good thing, sometimes this is a disaster.

It was a total disaster the time I got the brilliant idea of stopping my BCP to raise the level of Lamictal in my system to try to tone down my last spring mania...ended up making it much worse. Whoops. Exact same effect as a dose increase.

Tweaking levels of Lamictal may be an option, it might not be.

Ah, the joys of AC interactions with hormones.

Mimi

Link to comment
Share on other sites

Well it's nice to know it's not just a fairy tale.

And in case I had doubts--and as proof in case I ever need to try to convince my pdoc of it--the manufacturer's prescribing information, as well as just about all other sites talking about how to administer lamictal, note specifically that good studies have shown that birth control reduces blood serum levels of lamictal anywhere from 36% or so to 50-something percent.  Since I'm taking a small of estrogen my pdoc would say it shouldn't matter, but I'm horribly sensitive to estrogens, and my natural hormone levels are currently changing radically, so I do believe it's having an effect.

I already feel a little better today.  Although estradiol's half life is around 24 hours, the PI sheet notes that it can take up to a week (just long enough for your one week break from BC hormones) to see the change and see it return to normal. 

Link to comment
Share on other sites

Thanks for the responses.  I've been on a quarter of .9mg for 10 days now and I'm pretty much where I was before the estrogen.  I get plenty of "power surges" during the day and 1 or 2 at night.  With my current med mix I've been waking up at 7 or 8, and my usual midnight bedtime doesn't leave enough time for 8 hours.  Air Marshall has made great points about sleep habits; we BPs need our beauty rest, and I can't imagine the stress and extra cortisol from too little sleep helps the hormone balance either.

I'm going to give the estradiol another 3-4 weeks to see if my system straightens out, and if it doesn't get better, I'll try going off of it again.  Without it I was down to 1-2 hot flashes a night anyways.  If I'm still going to get daytime hot flashes with estradiol I want to take another pill.

Hormone nurse also told me she has pdoc to refer me to if I decide to dump my current pdoc.  He's not holistic; he isn't interested in learning about the interactions between hormones and lamictal, and is otherwise kind of in the dark ages about newly popular cocktails, poo-poo's supplements, etc.  The new pdoc works closely with her on med issues and understands these things.  With this hormone problem, which might last a while, I'm concerned that I may be unstable for a while, and I want the best and most informed care.  I'm talking with my therapist about it and will probably decide soon whether to make a change.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...